Cost of Beauty; Prilocaine Induced Methemoglobinemia
Elif KILICLI, Gokhan AKSEL, Betul AKBUGA OZEL, Cemil KAVALCI, Dilek SUVEREN ARTUK
Department of Emergency Medicine, Başkent University Faculty of Medicine, Ankara
Keywords: Methemoglobinemia; prilocaine; cyanosis
Prilocaine induced methemoglobinemia is a rare entity. In the present paper, the authors aim to draw attention to the importance of this rare condition by reporting this case. A 30-year-old female presented to Emergency Department with headache, dispnea and cyanosis. The patient has a history of 1000–1200 mg of prilocaine subcutaneous injection for hair removal at a beauty center, 5 hours ago. Tension arterial: 130/73 mmHg, pulse: 103/minute, body temperature: 37 °C and respiratory rate: 20/minute. The patient had acral and perioral cyanosis. Methemoglobin was measured 14.1% in venous blood gas test. The patient treated with 3 gr ascorbic acid intravenously. The patient was discharged free of symptoms after 48 hours of observation. Emergency physician should consider methemoglobinemia in presentation of dispnea and cyanosis after injection of prilocaine.